How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Andy R Your Own Question
Andy R
Andy R, Pharm.D.
Category: Health
Satisfied Customers: 861
Experience:  Doctor of Pharmacy with 30 years of hospital experience, nursing school faculty
Type Your Health Question Here...
Andy R is online now
A new question is answered every 9 seconds

My daughter was placed on 6 mg. of Activan 3 x per day ...

This answer was rated:

My daughter was placed on 6 mg. of Activan 3 x per day and has been on it for five years. She began having exteme tremors and seizures, learned that it was possibly the Activan, which was also addictive. She slowly came off of it, without any relief from seizures and migran headaches. She has a migrane headache and then a seizure often daily or every two or three days. She has gone by ambulance to the hospitals there in Vancouver WA, but is never treated. She has waited up to 12 hours without treatment while seizing without anybody noticing because she is placed in a small room alone. My question is twofold: Is she likely to have permanent brain damage from this and who is a neurologist who is ver competent that she can see. She no longer has insurance, because she had to quit her job because of the siezures and inability to drive as a result.

What is the nature of her seizures?

Who prescribed the Activan?


Customer: replied 8 years ago.
My daughter's primary care physician prescribed it. I am not sure of his name, but I can get it from her tomorrow. Her seizures began after she was on the Activan for five years. She also has migrane headaches and tremors. This has been coming and going.She did some research into all of her midications and learned about the addictive qualities of Activan, so she was alamred and decided to quit. She was afraid to quit and aftraid to continue, but decided to quit. After she weaned herself off the Activan, it was better or it seemed so, but she is now having one to two grand maul seizures a day. She passes out, but no foamning at the mouth; however, she apprently seizes rather vigorously at times, because she had a concusion this last time and has had continuous very bad headache, impaired vision, impaired memory, and tremors that come and go. She had nose bleeds after she hit her head, but that has since subsided. She did the right thing. She called 911. The paramedics took her by ambulance to the hospital ememgency room once again. And once again, she was there of nearly seven hours at Legacy Hospital and siezed twice more in the little room where the put her, but since they never came in to check on her, the staff was unaware of the seiaures. So she got up and asked for a cab to go home because she was so cold and not receiving any treatment. She still had impaired vision from the seizures, so she asked the receptionist to read the number to her. The receptionist threw the book at her and muttered some explitives with the remark, "What to you think I am - your f---- secretary?" Then my daughter became angry and went close to her face, dropped the book on the floor, making a noise and then said, "No I do not think that you are my f---- secretary. I just needed some help here, but I guess that I came to to wrong place and I will never come back unless I come in a body bag." The receptionist called security and escorted her out of the building to stand in the cold with no way to get home. Fortunately, she had her cell phone and called a friend at 4:00 in the morning to come get her.

I think that I have found a neurologist, but she may not be seen because she no longer had medical iinsurance. She had to quit her job because of her seizures and inability to drive. Her employment was as an insurance agent and driving was a part of her job, since it involved outside sales. Because of her previous income, she was told that she does not qualify for Washington Basic Health Plan. So, that is another problem.

Such a situation would have never happened in British Columbia, which is why I think that we should be more like Canada in our helath care. My late husband had a seizure in Canada and his care in the emergency room was totally excellent and fast. The paramedics stopped the siezure and started him on oxygen and the physcian monitered him for three hours after administering oxygen until his O2 count came up to 98. It would be worth the additional taxes.

I agree with your statement about our current medical system. It leaves a lot to be desired.

Back to your daughters problem. That dose of Activan is very very large and could cause a lot of side effects as well as physicial addiction. Your daughter really needs to be seen by a neurologist and get on some antiseizure meds. The after effects of grand mal seizures as well as the seizures themselves may cause permanent brain damage.

There are many choices in medication to prevent seizures with far less problems that would be caused by the Activan. I understand the financial problems, but once the seizures are controlled she could go back to work and have a life.


Please continue to ask if I have not answered your question adequately.

Andy R and 3 other Health Specialists are ready to help you